Any Interactions With Cymbalta And Oxycontin?

Question

Asked by Helen39

Any Interactions With Cymbalta And Oxycontin?

Am taking 60mg cymbalta and 40mg oxycontin daily and I'm like a zombie. Finding it very hard to function. Is there a danger in taking these drugs together? They were prescribed by my GP.

Answer

They can interact together. The interaction appears to be rare but it does happen. They can cause something called serotonin syndrome - which can be very serious. It doesn't sound like that's what you're experiencing that since you don't have rapid heartbeat, blood pressure problems, nausea, abdominal cramping, high temperature etc. In any case it doesn't sound like the right drug combination for you. If your body doesn't adjust to these medications hopefully you can find something else.

MONITOR: Coadministration of oxycodone with serotonin reuptake inhibitors has been associated with development of the serotonin syndrome. The mechanism of interaction is unknown. Unlike other analgesics such as phenylpiperidine opioids (e.g., meperidine) and tramadol, oxycodone is not known to possess serotonergic activity and has not previously been associated with the serotonin syndrome.

Serotonin syndrome is a rare but serious and potentially fatal condition thought to result from hyperstimulation of brainstem 5-HT1A and 2A receptors. Symptoms of the serotonin syndrome may include mental status changes such as irritability, altered consciousness, confusion, hallucinations, and coma; autonomic dysfunction such as tachycardia, hyperthermia, diaphoresis, shivering, blood pressure lability, and mydriasis; neuromuscular abnormalities such as hyperreflexia, myoclonus, tremor, rigidity, and ataxia; and gastrointestinal symptoms such as abdominal cramping, nausea, vomiting, and diarrhea.

MANAGEMENT: Until more data are available, caution is advised if oxycodone is prescribed in combination with serotonin reuptake inhibitors, particularly in complicated patients such as transplant patients who are also receiving cyclosporine. Patients should be monitored for symptoms of the serotonin syndrome during treatment. Particular caution is advised when increasing the dosages of these agents. If serotonin syndrome develops or is suspected during the course of therapy, all serotonergic agents should be discontinued immediately and supportive care rendered as necessary. Moderately ill patients may also benefit from the administration of a serotonin antagonist (e.g., cyproheptadine, chlorpromazine). Severe cases should be managed under consultation with a toxicologist and may require sedation, neuromuscular paralysis, intubation, and mechanical ventilation in addition to the other measures. Patients should also be advised of potentially additive central nervous system effects from these agents and to avoid hazardous activities requiring complete mental alertness and motor coordination until they know how these agents affect them.